Some treatments cause seizure aggravation in idiopathic epilepsies (especially absence epilepsy)

Authors


Address correspondence to Ernest R Somerville, Institute of Neurological Sciences, Prince of Wales Hospital, Barker Street, Randwick NSW 2031, Australia. E-mail: e.somerville@unsw.edu.au

Summary

Seizure aggravation by antiepileptic drugs (AEDs) is a rare phenomenon, occurring mostly in generalized epilepsies treated with drugs that are more efficacious against partial seizures. Its frequency is greatly overestimated by doctors and especially by patients. There are many other reasons for seizures to deteriorate but they are often not considered. Seizure aggravation by AEDs is important to recognize but equally important not to overdiagnose. It can largely be prevented by accurate syndromic diagnosis and the treatment of generalized epilepsies with drugs that are effective against primary generalized seizures and avoiding those that are not.

Ancillary